Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 6, NWS Quad Cities, IA

April 7, 202419 counties in Iowa; 11 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Apr 7, 2024, 1:52 AM CDT for 19 counties in Iowa; 11 counties in Illinois. It took effect at Apr 7, 2024, 6:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2024, 1:52 AM CDT (06:52 UTC)
In effect from
Apr 7, 2024, 6:00 AM CDT
Expired
Apr 7, 2024, 3:00 PM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
All 30 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS73 KDVN 070652
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
152 AM CDT Sun Apr 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-071500-
/O.NEW.KDVN.WI.Y.0006.240407T1100Z-240407T2000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-Rock
Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Iowa City, Freeport, Monmouth, Cedar
Rapids, Maquoketa, Geneseo, Davenport, Muscatine, Sterling,
Moline, Anamosa, Burlington, Mount Carroll, Aledo, Rock Island,
Clinton, Vinton, Mount Pleasant, Fairfield, Independence,
Hennepin, Oquawka, Dubuque, Sigourney, Bettendorf, Galena,
Marengo, Princeton, Tipton, Manchester, Washington, and Wapello
152 AM CDT Sun Apr 7 2024

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CDT THIS 
AFTERNOON...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northwest, and west central 
  Illinois and east central, northeast, and southeast Iowa.

* WHEN...From 6 AM this morning to 3 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Uttech
2 follow-up statements
487 
WWUS73 KDVN 071509
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1009 AM CDT Sun Apr 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-072000-
/O.CON.KDVN.WI.Y.0006.000000T0000Z-240407T2000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-Rock
Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Oquawka, Cedar Rapids, Maquoketa,
Burlington, Muscatine, Iowa City, Sterling, Anamosa, Freeport,
Rock Island, Dubuque, Galena, Hennepin, Davenport, Princeton,
Moline, Geneseo, Manchester, Washington, Fairfield, Tipton,
Vinton, Mount Carroll, Wapello, Clinton, Mount Pleasant,
Bettendorf, Aledo, Independence, Monmouth, Marengo, and Sigourney
1009 AM CDT Sun Apr 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Enhanced wind gusts up to 50 MPH may occur in passing 
  rain showers.

* WHERE...Portions of north central, northwest, and west central 
  Illinois and east central, northeast, and southeast Iowa.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

12
115 
WWUS73 KDVN 071959
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
259 PM CDT Sun Apr 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-072100-
/O.EXP.KDVN.WI.Y.0006.000000T0000Z-240407T2000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-Rock
Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Burlington, Sterling, Anamosa, Mount
Pleasant, Princeton, Mount Carroll, Freeport, Hennepin, Cedar
Rapids, Fairfield, Marengo, Vinton, Galena, Rock Island, Clinton,
Iowa City, Tipton, Maquoketa, Aledo, Davenport, Geneseo,
Washington, Oquawka, Wapello, Independence, Monmouth, Manchester,
Muscatine, Bettendorf, Moline, Sigourney, and Dubuque
259 PM CDT Sun Apr 7 2024

...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

Winds have decreased this afternoon. Thus, the Wind Advisory has 
been allowed to expire.

$$

JTS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 7, 12:58 AM CDT, 54 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms possible Saturday night and through Sunday. Severe chances remain low.
  • Mostly dry through the long term, with above normal temperatures. Next chance for precipitation will be Wednesday/Thursday, which is low confidence.
  • Flooding on the Rock River will continue into next week.
Area forecast discussion, Apr 7, 12:58 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1258 AM CDT Sun Apr 7 2024

.KEY MESSAGES...

- Showers and isolated thunderstorms possible Saturday night
  and through Sunday. Severe chances remain low.

- Mostly dry through the long term, with above normal
  temperatures. Next chance for precipitation will be
  Wednesday/Thursday, which is low confidence.

- Flooding on the Rock River will continue into next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 215 PM CDT Sat Apr 6 2024

This Afternoon Through Tomorrow...

Short wave trough of low pressure emerges off of the Central
Rockies, with surface cyclogenesis over western Nebraska currently.
This low will deepen a bit over the next 12 hours, as it tracks east
through Nebraska and Iowa. Overall, this system will remain
relatively weak as it impacts our area, with the main threat being
rain and a rumble of thunder. At this point, we are not
expecting heavy rain either. Rather, guidance favors between
0.25- 0.50" of rain through the area. The bulk of the
precipitation is expected to fall late tonight and into tomorrow
morning, as the warm advection band passes through, with the
chance for isolated- scattered showers and storms tomorrow, as
the low passes overhead.

The surface low is expected to occlude over central Iowa tomorrow as
well, with a triple point advancing through our area. This boundary
intersection can be a focus for an afternoon round of shallow
convection. With instability lacking throughout the area, the
chances for severe weather remain low. One situation that could
bring the chance for isolated severe will be any convection that
forms in the afternoon and rides along the advancing warm front or
boundary intersection. Any connection to the open warm sector will
feed these storms unstable air, with strong shear, steep lapse
rates, and sufficient instability, allowing for storm organization.
Confidence is low on this, but figured it should be mentioned, as it
is not out of the realm of possibilities. The SPC did mention the
potential in their latest Day 2 update, but have not added any
severe outlooks, given low confidence.

Temperatures will be on the rise through the next 24 hours as well.
Tonight, we will be much warmer than the previous night, thanks to
warm advection, with temperatures hovering around 40. Tomorrow, we
will warm up to the low-mid 60s along and south of Interstate 80,
with 50s forecast north of the highway. Behind the initial band of
precipitation, we will see the sun emerge from the clouds, which
will allow warming. Then, much of the day will remain dry for most.
With the system moving overhead through the day Sunday, the pressure
gradient over us will increase, allowing winds to gust quite a bit.
Southeast winds between 20-30 mph can be expected, with gusts
upwards to 40+ mph possible. Looking at our short term ensemble
suite, the mean wind gusts that can be seen tomorrow are
between 40- 50 mph. Thus, higher end gusts cannot be ruled out,
but should be infrequent. Probabilistic guidance favors between
60-80% for wind gusts at least 40 mph, decreasing to 20-30% for
gusts upwards to 50 mph. While no headlines for wind have been
issued, this will be something that we need to keep an eye on
for the potential.

Have a great weekend!

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 215 PM CDT Sat Apr 6 2024

Through next week, the upper level pattern remains relatively
active, with a few impulses working their way through the area.
Although, the wave that passes through tonight/tomorrow will cut off
north of the area, which will limit moisture return. Temperatures
will be on the rise through the long term, with most reaching the
mid-upper 60s Monday and beyond. Thus, a beautiful start to the next
work week!

Midweek, we will start to see the chance for precipitation increase
in our southeast. Confidence in this is low, as moisture is severely
limited. We will not see much moisture return until next weekend.
Will remain with the NBM PoPs, bringing in 20-40% PoPs along and
east of the Mississippi River Wednesday night into Thursday. While I
think these PoPs are a little aggressive, will stick with the NBM
for now, as confidence isn't high enough to make substantial changes
4 days out. Will continue to monitor this potential and update as we
get closer. Although, this Wednesday/Thursday timeframe will be our
next best chance to see precipitation it seems, as the remainder of
the week is looking dry. Thus, the long term is trending mostly dry,
with above normal temperatures.

Should be a beautiful week. Enjoy!

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1245 AM CDT Sun Apr 7 2024

Conditions will deteriorate late tonight into Sunday morning as
a warm front approaches from the south out of Missouri. Rain is
likely Sunday morning, which could become showery in nature
leading to brief downpours. There is a low chance for thunder
at MLI and BRL mid/late morning, but did not mention in the TAFs
yet due to low confidence. In addition to the rain and low
ceilings (MVFR/IFR), SE winds will increase and gust over 35
kts at times into the early afternoon. The coverage of rain will
quickly decrease Sunday afternoon with only a slight chance for
isolated showers or storms to redevelop late afternoon and
evening, mainly south of MLI.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Uttech
Hazardous weather outlook, Apr 6, 7:30 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
730 PM CDT Sat Apr 6 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071630-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
730 PM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Numerous showers are expected through the night, with the chance
for a few embedded thunderstorms. No severe weather is expected at
this time.

Portions of the Rock River are experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Numerous showers are expected tonight into Sunday morning with a
chance for a few embedded thunderstorms. There is also a chance
for isolated storms Sunday afternoon and evening. At this time,
the primary threat is lightning.

Gusty southeast winds can be expected early Sunday morning and
through the remainder of the day. Gusts upwards to 40 to 45 mph
can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gunkel

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.